Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Dodge City, KS

May 24, 20024 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2002, 2:22 AM CDT for 4 counties in Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2002, 2:22 AM CDT (07:22 UTC)
Expired
May 24, 2002, 3:00 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:50 AM CDTHail 0.75Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240722
SVRDDC
KSC067-075-093-187-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS
  NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 300 AM CDT(200 AM MDT)

* AT 221 AM CDT(121 AM MDT)...RADAR INDICATED AND SPOTTERS REPORTED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BIG BOW...OR ABOUT 7 MILES
  EAST OF JOHNSON CITY...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  LAKIN AT 300 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT
WHILE LIGHTNING IS IN THE AREA.

LAT...LON 3771 10173 3749 10160 3773 10110 3803 10110
          3809 10129

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 AM CDT, 24 minutes earlier.

Area forecast discussion, May 24, 1:58 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 AM CDT FRI MAY 24 2002

DAYS 1-2...
-23C 5H TROF LOCATED OVER UT AT 00Z FRI WITH SEVERAL WAVES ROTATING
AROUND THIS TROF. ONE WAS CROSSING CO EARLY THIS MORNING WHILE
ANOTHER WAS MOVING INTO THE BASE OF OUR 5H TROF. IN THE LOWER LVLS
85H LOW WAS PLACED IN NE CO WITH GOOD WAA AND MOIST ADV PRESENT
ACROSS THE PANHANDLE OF TX/WRN OK AND SW KS. PROFILERS THIS MORNING
CONTINUE TO SUGGEST THE 85H BAROCLINIC ZONE OVER SW KS WAS UNDERGOING
FGEN. LARGE AREA OF CONVECTION OVER THE PANHANDLE OF TX AND WRN OK
EARLY THIS MORNING APPEARS TO BE INHIBITING WIDESPREAD PCPN OVER SW
KANSAS AT THIS TIME, HOWEVER SCT STORMS HAVE BEEN DEVELOPING OVER SW
KS. THIS CONVECTION HAS BEEN DEVELOPING IN AREA OF STRONG WAA AND
AHEAD OF OUR FIRST VORT LOBE CURRENTLY EXITING ERN CO. THIS SYSTEM
SHOULD BE MOVING NE INTO SW NE BY 12Z SO THIS SCT CONVECTION SHOULD
BE EXITING THE CWA BEFORE DAYBREAK. PCPN HOWEVER WILL LIKELY TO
CONTINUE AS ISENTROPIC LIFT REMAINS IN PLACE OVER MUCH OF THE CWA.

BASED ON INITIALIZATION ALL MODELS SEEM TO BE HANDLING THE UTAH
UPPER TROF WELL AND BRINGS THIS WAVE INTO THE CNTL PLAINS LATER
TODAY. ALL MODELS HOWEVER DID A POOR JOB INITIALIZING WITH THE LOW
LEVEL MOISTURE AND WARM AIR AT 8H JUST ABOVE THE COOL POOL BASED ON
DDC 00Z SOUNDING. GIVEN MORE MOISTURE PRESENT IN THE LOWER LEVELS
AND ISENTROPIC LIFT IMPROVING DURING THE DAY AHEAD OF OUR NEXT
WAVE CLOUD COVER OVER WESTERN KS WILL REMAIN IN PLACE SO NO BIG
DIURNAL CHANGE IN TEMPS EXPECTED. ALSO DO NOT SEE ANY REASON TO LOWER
POPS FOR TODAY ACROSS THE CWA ALTHOUGH LOOKS LIKE PCPN WILL MAINLY BE
LIGHT AND MAY BE MAINLY DUE TO ISENTROPIC LIFT UNTIL LATE.

CHANCE FOR CONVECTION WILL COME LATE TODAY IN THE WEST AND EARLY
EVENING IN THE EAST AS THE S/W TROF CROSSES WESTERN KANSAS. ALL
MODELS AGREE WITH WAVE EXITING CWA AROUND 6Z. A REENFORCEMENT OF COLD
AIR ARRIVING LATER TODAY PRIOR TO THE S/W TROF SHOULD ALLOW FOR
INCREASED FGEN OVER THE CWA DURING THE EVENING HOURS. MOISTURE STILL
LOOKS TO BE MORE ABUNDANT OVER THE EAST AND WITH A LLJ OVER WRN OK
DEVELOPING EARLY TONIGHT PCPN CHANCES AND THREAT FOR SEVERE WEATHER
LOOKS BEST IN OUR SE CWA. HEAVY RAINFALL ALSO POSSIBLE EARLY THIS
EVENING IN THE SOUTHEAST GIVEN THE MOISTURE AVAILABLE HERE. AS FOR
POPS OVERNIGHT WILL GO WITH CHC POPS OVER NW CWA DUE TO PCPN ENDING
HERE EARLIEST HERE AND KEEP LIKELY POPS FURTHER EAST.

SFC HIGH THEN BUILDS QUICKLY INTO WESTERN KANSAS AS OUR S/W TROF
MOVES EAST OF THE AREA. WINDS WILL DECREASE AFTER
MIDNIGHT AS OUR HIGH BUILDS INTO THE WESTERN PLAINS. A NICE DAY IS
IN STORE FOR SATURDAY AS SFC WINDS SWING AROUND BACK TO THE SOUTH.
SFC WINDS STILL SHOWING SOME CAA PRESENT IN THE ERN 1/2 OF THE CWA
BUT AS A LEE TROF DEVELOPS THE WRN 1/2 SHOULD SEE TEMPS WARM UP MORE
AIDED BY SOME DOWNSLOPE WARMING. WILL LEAN TOWARDS 85H TEMPS AS A
GUIDE FOR TEMPS ON SAT. THIS PLACES LOW TO MID 70S IN THE EAST AND
NEAR 80 POSSIBLE IN THE FAR WEST.

DAYS 3-7...
NO CHANGES EXPECTED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   56  45  75  52 /  70  60   0   0
GCK   56  43  77  50 /  70  60   0   0
EHA   56  46  78  51 /  60  60   0   0
LBL   61  46  78  52 /  70  60   0   0
HYS   54  44  73  51 /  70  60   0   0
P28   60  47  73  55 /  70  80   0   0

.DDC...NONE.

FCSTID = 18/08

In the hours before

Local storm report, May 23, 9:58 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU MAY 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    16S MEADE                      KS   0.88 IN HAIL
05/23/02   MEADE                          REPORTED BY TRAINED
                                          SPOTTER
Special weather statement, May 23, 11:27 PM CDT, 2 hours 55 minutes before
KSZ080-081-087>090-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT THU MAY 23 2002

...SEVERE THUNDERSTORM WATCH NUMBER 323 HAS BEEN CANCELLED FOR
PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS...

THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES OF
MEADE...CLARK...COMANCHE...KIOWA...PRATT AND BARBER.  WHILE
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT, THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://www.crh.noaa.gov/ddc

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:59 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 24, 1:43 AM CDTSevere Thunderstorm WarningDDCStevens47 min
May 24, 2:24 AM CDTSevere Thunderstorm WarningDDCMorton51 min
May 24, 2:31 AM CDTSevere Thunderstorm WarningDDCGrant, Stevens44 min
May 24, 2:59 AM CDTSevere Thunderstorm WarningDDCKearny46 min
May 24, 3:15 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell45 min
May 24, 6:23 PM CDTSevere Thunderstorm WarningDDCKearny37 min
May 24, 6:33 PM CDTSevere Thunderstorm WarningDDCPratt57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.